Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 87, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Aug 5, 1997, 3:33 PM EDT for Charleston County, Dorchester County, South Carolina. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 5, 1997, 3:33 PM EDT (19:33 UTC)
- Expired
- Aug 5, 1997, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
Counties Charleston County, SC, Dorchester County, SC
The radar
The Charleston,SC radar (KCLX), 86 km from the middle of the area, began a volume at 19:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 3:35 PM EDT | Thunderstorm Wind 50 | Reevesville, SC | Power lines down |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.6 hours before the alert went out and 16 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1722 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 974 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KCHS 051932 RRA SVRCHS SCC019-035-052030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 333 PM EDT TUE AUG 5 1997 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTH CAROLINA ...CHARLESTON COUNTY...DORCHESTER COUNTY AND THE ADJACENT COASTAL WATERS SEVERE THUNDERSTORMS WITH LARGE HAIL WERE OBSERVED BY RADAR MOVING INTO DORCHESTER COUNTY AND INTO NORTHEASTERN SECTIONS OF CHARLESTON COUNTY. AFFECTED COMMUNITIES ARE ST GEORGE AND SUMMERVILLE IN DORCHESTER COUNTY DMCLELLANVILLE IN NORTHEAST CHARLESTON COUNTY. THE STORMS ARE MOVING SOUTHEAST AT 15 MPH. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAjVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:06 PM EDT, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 5, 2:06 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 155 PM EDT TUE AUG 05 1997 MODELS LAST THREE RUNS ADAMANT ABOUT LOW POPS AND IT HAS BEEN HARD TO GET ANYTHING GOING DESPITE FNTL PROXIMITY...HOWEVER OLD RELIABLE CAPE ROMAIN CELL HAS POPPED UP...AND THAT MAY BE ONLY PLACE CONVGNC IS SUFFICIENT OVR S CST. TNGT PTN OF FCST COULD JUST SAY BCMG FAIR AND LEAVE IT AT THAT..WITHOUT MENTION. AVN MUCH COOLER THAN NGM MOS FOR WED AND SINCE NE FLOW SHUD BE ESTABLISHED BY 12Z WED WOULD PREFER THE AVN MID 80S FOR HIS WED SINCE WTR TEMPS ARE IN LOW 80S. ON CWF...NGM BDRY LYR WINDS SEEM TO BE MORE REALISTIC..WITH ABT 12 HRS OF NE FOLLOWED BY E OR ESE WED AFTN/NIGHT. .TNGT...NW WIND 10 KT (BECOMING N 10 KT LATE. SEAS 3 FT. ISOLD TSTMS. .WED...NE WIND 10 TO 15 KT. SEAS 4 FT. .WED NIGHT...E WIND 10 KT. SEAS 3 FT. .THU...SE WIND 10 KT. SEAS 3 FT. JFT
In the hours before
Local storm report, Aug 5, 3:16 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
316 PM EDT TUE AUG 05 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0306 PM SHULERVILLE SC 1 INCH HAIL
08/05/97 BERKELEY COVERING GROUND
JFTThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 2:42 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley | 63 min |
| Aug 5, 3:23 PM EDT | Severe Thunderstorm Warning | CHS | Colleton | 67 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.